Codeine Use in Certain Children After Tonsillectomy and/or Adenoidectomy: Drug Safety Communication - Risk of Rare, But Life-Threatening Adverse Events or Death
[UPDATED 02/20/2013] FDA notified the public about new actions being taken to address a known safety concern with codeine use in certain children after tonsillectomy and/or adenoidectomy (surgery to remove the tonsils and/or adenoids). A new BOXED WARNING, FDA’s strongest warning, will be added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy. A Contraindication, which is a formal means for FDA to make a strong recommendation against use of a drug in certain patients, will be added to restrict codeine from being used in this setting. The Warnings/Precautions, Pediatric Use, and Patient Counseling Information sections of the drug label will also be updated.
Health care professionals should prescribe an alternate analgesic for post-operative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. Codeine should not be used for pain in children following these procedures.
For management of other types of pain in children, codeine should only be used if the benefits are anticipated to outweigh the risks.
AUDIENCE: Pediatricians, Surgery, Consumer
ISSUE: The FDA is reviewing reports of children who developed serious adverse effects or died after taking codeine for pain relief after tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome. Recently, three pediatric deaths and one non-fatal but life-threatening case of respiratory depression were documented in the medical literature.
These children (ages two to five) had evidence of an inherited (genetic) ability to convert codeine into life-threatening or fatal amounts of morphine in the body. All children had received doses of codeine that were within the typical dose range.
BACKGROUND: When codeine is ingested, it is converted to morphine in the liver by an enzyme called cytochrome P450 2D6 (CYP2D6). Some people have DNA variations that make this enzyme more active, causing codeine to be converted to morphine faster and more completely than in other people. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal. Taking codeine after tonsillectomy and/or adenoidectomy may increase the risk for breathing problems and death in children who are “ultra-rapid metabolizers.” See the FDA Drug Safety Communication for additional information, including a Data Summary.
RECOMMENDATION: Health care professionals should be aware of the risks of using codeine in children, particularly in those who have undergone tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome. If prescribing codeine-containing drugs, the lowest effective dose for the shortest period of time should be used on an as-needed basis (i.e., not scheduled around the clock).
Parents and caregivers who observe unusual sleepiness, confusion, or difficult or noisy breathing in their child should seek medical attention immediately, as these are signs of overdose.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178